Purpose: To report a possible association between fluoroquinolones and diplopia. Design: Database study. Participants: A total of 171 subjects were studied. Methods: Spontaneous reports from the National Registry of Drug-Induced Ocular Side Effects, World Health Organization, and Food and Drug Administration were collected on fluoroquinolones and diplopia. Main Outcome Measures: Data garnered from the spontaneous reports include the type of fluoroquinolone, age, gender, adverse drug reaction (ADR), dosage, duration of therapy until onset of ADR, concomitant drugs, other systemic disease, and dechallenge and rechallenge data. Results: A total of 171 case reports of diplopia associated with fluoroquinolones were reported, including 76 men, 91 women, and 4 case reports in which the gender was not specified. The median age was 51.6 years. Dosage varied between the different fluoroquinolone drugs, with the median dosage within the range recommended in the package insert for each different fluoroquinolone. Median time from beginning of therapy to appearance of the ADR was 9.6 days (range 1 day to 5 months). Seventeen subjects also had concomitant tendinitis, 49 patients were 60 years or older, 1 patient had renal cysts, and 4 patients were taking systemic anti-inflammatory steroids. There were 53 positive dechallenge and 5 positive rechallenge case reports. Conclusions: According to World Health Organization criteria, the relationship between fluoroquinolone therapy and diplopia is "possible." This causality assessment is based on the time relationship of drug administration and ADR development, the multiple positive dechallenge and rechallenge reports, and the plausible mechanism by which diplopia could occur: possible tendinitis of the extraocular muscles. Financial Disclosure(s): Proprietary or commercial disclosure may be found after the references.
ASJC Scopus subject areas